Your patient presents after an episode of numbness in the left arm. The symptoms have completely resolved within one hour and you wonder if it really was a TIA or a mimic. Which characteristic does not make a TIA more likely?
A: Abrupt onset of symptoms
B: Maximal intensity at time of onset
D: Presence of ‘negative symptoms’ (like limb weakness)
The correct answer is: C
EM cases published a useful podcast about TIA.
Classic presentation of an ischemic intracerebral event includes abrupt onset of ‘ negative’ symptoms with maximal intensity immediately or soon after onset and simultaneous occurrence of symptoms. Of course not all TIA present in this way. Syncope is a really rare symptom of TIA.
Ep 117 TIA Update – Risk Stratification, Workup and Dual Antiplatelet Therapy
Your patient is in cardiac arrest due to refractory Torsade de Pointes (TdP), most likely caused by iatrogenic QT-prolongation. Electrical cardioversion so far is not effective (patient relapses quickly), nor is Magnesium. What anti-arrhythmic can you use in this case?
The correct answer is A, Lidocaine
Most anti-arrhythmic drugs will prolong the QTc even further so they will exaggerate the underlying cause. Lidocaine does not prolong the QTc interval and can be used in TdP.
The EMcrit ‘’Internet Book Of Critical Care’’ has an episode on Torsade de Pointes.
Torsades de Pointes
First 10 EM discussed 3 2018 papers about airway management in the Out of Hospital Cardiac Arrest (OHCA) patient over the past week. All trials were published in JAMA and looked into Bag-Mask Ventilation (BMV) or use of a Supraglottic Airway (SGA) versus endotracheal intubation. Which trial showed any benefit of endotracheal intubation?
B: Bag-Mask Ventilation vs Endotracheal Intubation (Jabre) (free paper)
C: Initial Laryngeal Tube Insertion vs Endotracheal Intubation (Wang)
D: None of these trials
The correct answer is D
None of these trials showed any benefit of prehospital endotracheal intubation in Out of Hospital Cardiac Arrest. Prehospital intubation seems to harm these patients. Of course these results cannot simply be applied to the entire population. As stated in the blog: ‘’Might there be patients for whom an endotracheal tube is better than an LMA? Sure.’’
Intravenous lipid emulsion (ILE) therapy is least likely to be effective in a patient with intoxication with which of the following drugs:
The correct answer is D
Well, the Intralipid discussion is far from over so one could argue all answers are correct. However, ILE most likely works by creating a so called ‘ lipid sink’. A lipid sink is an additional compartment the drugs can distribute to. Of course these drugs need to be lipophilic for ILE to work. Digoxin is a relatively lipophobic drug, so ILE is very unlikely to have any effect in a case of digoxin toxicity.
We really like the EMU 365 videos from Emergency Medicine Cases. This particular episode is about 3 interesting toxicology cases.
Which of the following abnormalities on ECG is least often seen in a patient with intracranial hemorrhage?
A: Left ventricular hypertrophy pattern
C: Cerebral T-waves
The correct answer is C
It seems more than half of patients admitted with intracerebral hemorrhage have ECG-changes within 24 hours. Of these patients 24 percent have ST-depressions, 20 percent have an LVH-pattern and about 19% have cerebral T-waves. Of course there are other abnormalities seen like QT-prolongation, bradycardia (as part of Cushings triad) and other rhythm disturbances.
Cerebral T-waves are deep, symmetrical, inverted T-waves and seen in large hemorrhages.
EMdocs published this great overview on ECG abnormalities in patients with intracranial hemorrhage
Thanks for joining us again!
Eefje and Rick, the FOAMed Quiz Crew